My Hero: Glipizide

Gabby
By GabbyPA Latest Reply 2014-02-20 08:12:17 -0600
Started 2009-06-11 08:42:32 -0500

As many of you may know, I have struggled with my levels for over year. Diet, exercise helped drop about 100 points. Metformin didn't do anything for me. But now, I am on Glipizide and I have been seeing 90's and 110's and 140's instead of 170's and 190's. I am just thrilled.

However, I have also read that this should not be a long term treatment. Does anyone know about that? If you are taking it, how long have you been using it and at what dose?

I am just so excited that something is finally getting me a trigger. I don't want to loose it.


8 replies

Gabby
GabbyPA 2014-02-20 08:12:17 -0600 Report

I have to say, years later....it is not doing what it should. My body has this weird way of acting. I take a new drug and it is all on good behavior for about 2-3 months and then it's back to it's old ways. It's like it adapts to the drug and requires more and more as time goes on. It makes me crazy.

RainSoul
RainSoul 2014-02-19 23:48:36 -0600 Report

I'm right there with you! my last a1c was 11.3 and up until this month i've only been on metformin. I started taking glipizide about 2 weeks ago- i was really nervous to start taking it because (well, i just dont like taking pills.) but also because I had heard about the scary low blood sugars that can happen as a result. I haven't had any scary lows! lowest i had was 90 which was low enough for me lol but yes that along with the metformin seems to be my miracle combo

Sarguillo
Sarguillo 2009-06-11 13:32:20 -0500 Report

Ive been on it for about 3 months now. I was doing fine on injections only but my doctor noticed that I had a spike after meals. So he gave me the option of a fast acting insulin or glipizide. I sat down with my diabetic nurse and we discussed the matter. We ended up deciding to try the glipizide. Its twice a day, once after breakfast and one after dinner. Not sure of the dose, as I keep a small pill bottle with me, with a few of them in it. It seems to be working great for me. I do beleive this is one of those pills that they want to do blood work on before trying to make sure eveything is in order and can handle this pill. Great to hear its working for you. Good luck.

Oh, I forgot to say, take it about half hour before you eat. But make sure you eat or you might go low. Has happened to me and its not fun. The reason I take it half hour before is that it takes half hour for it to start working.
SO its working as I start to eat. Its a better control.

Gabby
GabbyPA 2009-06-12 08:17:52 -0500 Report

thanks for the input on that. I take it with my meal, so if I take it before perhaps it will do even better. I was wondering if it is able to be taken with each meal. I guess I will talk to my doctor about that. But I have been having 90's now, unfortunately that is in the middle of the day and not in the morning....but any day I am 140 or below all day is a great day for me.

patti
patti 2009-06-11 12:43:39 -0500 Report

Hey Gabby
glad to hear that the med is working and your numbers are down!! I dont know much about Glipizide. I know many ppl are on it as it was a great seller when I worked in the pharmacy.

Gabby
GabbyPA 2009-06-12 08:23:35 -0500 Report

At least it is inexpensive. I don't seem to be suffering any strange side effects. Though I am keeping a very detailed log for a while to watch for anything.

kdroberts
kdroberts 2009-06-11 10:13:53 -0500 Report

It's a powerful drug class for sure, potentially very dangerous as well if you are not careful.

The theory is that because it stimulates your pancreas it will wear it out if you use it long term. However, there is no real proof of this and the medical community is very split. At the end of the day you have to weight up the positives and the negatives, do what works best for you and then move on if it stops. I've met people that have been on it or similar drugs for many years with no issues so I wouldn't worry about it too much. You can also get a very similar effect, just shorter in duration, from the older, cheaper insulins.

Gabby
GabbyPA 2009-06-12 08:22:24 -0500 Report

Yes, that is what I read, that it will "wear out" my pancreas. That is why it is not recommended for long term use. But they don't say what "long term" is. A year, 5 years, 10 years? Is there a way to see if our pancreas is slowing it's production? I suppose my sugar levels will go back up.

I am stepping up my exercise to help so I hope that I won't need as much. My doctor told me I am on below standard dosing, so if it working this way, I am fine with that. I just hope it doesn't "break" more things. Oh the fun of pills.

Next Discussion: Diabetes & Sex »